Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 28, 2020, 12:34 PM EDT for Rush County, Shelby County, Indiana. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 12:34 PM EDT (16:34 UTC)
- Expired
- Mar 28, 2020, 1:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 12:36 PM EDT | HAIL 1.75 | Shelbyville, IN | |
| Mar 28, 12:45 PM EDT | HAIL 1 | Manilla, IN | RELAYED VIA SOCIAL MEDIA. |
| Mar 28, 12:50 PM EDT | HAIL 0.88 | Rushville, IN | APPROXIMATE LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
826 WUUS53 KIND 281634 SVRIND INC139-145-281700- /O.NEW.KIND.SV.W.0004.200328T1634Z-200328T1700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 1234 PM EDT Sat Mar 28 2020 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Northeastern Shelby County in central Indiana... Central Rush County in central Indiana... * Until 100 PM EDT. * At 1234 PM EDT, a severe thunderstorm was located over Shelbyville, moving east at 60 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Shelbyville, Rushville, Glenwood, Arlington, New Salem and Manilla. This includes Interstate 74 between mile markers 110 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3948 8584 3956 8587 3977 8530 3953 8530 TIME...MOT...LOC 1634Z 251DEG 50KT 3953 8579 HAIL...1.00IN WIND...<50MPH $$ KH
2 follow-up statements
297 WWUS53 KIND 281645 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 1245 PM EDT Sat Mar 28 2020 INC139-145-281700- /O.CON.KIND.SV.W.0004.000000T0000Z-200328T1700Z/ Shelby IN-Rush IN- 1245 PM EDT Sat Mar 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR EAST CENTRAL SHELBY AND CENTRAL RUSH COUNTIES... At 1244 PM EDT, a severe thunderstorm was located 8 miles west of Rushville, or 9 miles northeast of Shelbyville, moving east at 60 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Rushville, Glenwood, Arlington, New Salem and Manilla. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3951 8568 3960 8570 3977 8530 3953 8530 TIME...MOT...LOC 1644Z 251DEG 50KT 3958 8560 HAIL...1.00IN WIND...<50MPH $$ KH
523
WWUS53 KIND 281653
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1253 PM EDT Sat Mar 28 2020
INC145-281703-
/O.CAN.KIND.SV.W.0004.000000T0000Z-200328T1700Z/
Shelby IN-
1253 PM EDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3954 8551 3963 8552 3977 8530 3953 8530
TIME...MOT...LOC 1653Z 251DEG 50KT 3962 8544
$$
INC139-281700-
/O.CON.KIND.SV.W.0004.000000T0000Z-200328T1700Z/
Rush IN-
1253 PM EDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR NORTHEASTERN RUSH COUNTY...
At 1253 PM EDT, a severe thunderstorm was located over Rushville, or
15 miles west of Connersville, moving east at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rushville, Glenwood and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3954 8551 3963 8552 3977 8530 3953 8530
TIME...MOT...LOC 1653Z 251DEG 50KT 3962 8544
HAIL...1.00IN
WIND...<50MPH
$$
KHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 10:10 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 28, 10:10 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1010 AM EDT Sat Mar 28 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 309 AM EDT Sat Mar 28 2020 Two rounds of thunderstorms will progress through the region today. The first round, this morning, will bring a threat of heavy rain and flash flooding to north central Indiana. The second, this evening into the overnight hours, will produce numerous thunderstorms with a slight risk of some reaching severe criteria. All modes of severe weather are possible tonight including isolated tornadoes. After this system passes through late tonight, high winds will be a concern over most of central Indiana with the largest threat to the north. Calmer and drier conditions are expected for the start of next week. && .NEAR TERM /Today and Tonight/... Issued at 351 AM EDT Sat Mar 28 2020 As of 07Z, a stationary boundary is positioned over south central Indiana. A significant temperature gradient is situated along this boundary with temperatures in the upper 60s towards the south and upper 40s in our northern counties. Cloud cover and scattered rain showers remain north of the boundary, slowing its progression northward. Ongoing convection over central Illinois will move over this boundary and become elevated as is approaches the Indiana border. WSW winds within the low-level jet and a west to east oriented boundary will position the northern portions of our CWA in an area of continuous convective initiation over the morning hours. Multiple rounds of precipitation with rain rates between 1 to 1.5 in/hr are possible within the strongest bands. This will cause a narrow swath of rainfall totals greater than 1 inch over a short period of time. With this in mind, flash flooding is a possibility and a Flash Flood Watch has been issued over north central Indiana to depict this threat. Some thunderstorms this morning could become severe if they can maintain themselves north of the boundary. Lapse rates near 8C/km in the mid-levels will provide plenty of instability for strong updrafts within long-lived cells, allowing for the possibility of large hail growth. However, storms with hail greater than or equal to 1 inch should be isolated. As the low pressure system over Kansas moves eastward, the LLJ will shift more southerly, pushing the boundary north and placing most of central Indiana in the warm sector. Temperatures within the warm sector should reach the mid to upper 70s by late afternoon. Convective allowing models have had a difficult time understanding the extent of this morning's convection, which will have a large impact on the northward progression of the boundary. Increases in cloud cover and rain would cool surface temperatures and suppress the boundary farther south. Monitoring this progression will be impeccable in understanding the convective event later today. Within the warm sector, cloud cover should break slightly as dewpoint depressions within the mid-levels increase towards 10C. This should help destabilize the boundary layer. Mid-level instability will be sufficient for convective development during the afternoon, but without a significant source of lift convective initiation could be limited. However, continued monitoring of developing convection this afternoon and evening will be needed as the main ingredients are present for the possibility of severe thunderstorms and isolated tornadoes. For now, expect broken cloud decks throughout the afternoon, with the occasional thunderstorm if air parcels are able to reach the LFC. As the low pressure system approaches Indiana, the LLJ will increase, and along with a cold front, will provide the proper lift for convection. Significant wind shear exists within the enhanced LLJ, and any convective cells could produce a mesocyclone. Current CAMs show supercell like structures over central Illinois tomorrow afternoon. How quickly this front and enhanced LLJ approaches central Indiana will have a large impact of the extent of severe weather today and if these potential supercells can prosper over the CWA. As the day progresses, instability and upper-level support weakens ahead of the front and could impede convective growth and limit severe outcomes, helping explain the reduced risk over central Indiana, compared to central Illinois. All severe weather outcomes are possible this afternoon and tonight, including isolated tornadoes. The greatest risk for tornadoes will be towards the north, near the boundary, where low level SRH is enhanced due to backing of the surface winds. && .SHORT TERM /Sunday through Monday Night/... Issued at 309 AM EDT Sat Mar 28 2020 Within the short term, the main threat will be an increase of winds and wind gusts throughout the day on Sunday. A wrapped-up surface low with steep pressure gradients will pass north of central Indiana sunday afternoon and evening. Sustained winds up to 25 mph with gusts between 35 and 40 mph are possible. Strongest winds will be towards the north where the pressure gradients are steeper. In the wake of the previous day's cold front, temperatures will drop with afternoon highs in the mid 50s. Some lingering showers are possible, however they will be limited and weak. Any rain on Sunday after 12z shouldn't exceed 1/10 an inch over any specific area. Overnight lows Sunday night should be in the low 40s. For Monday, a surface ridge will move in, clearing out skies and reducing surface winds. Sunny conditions will allow for diurnal heating and afternoon temperatures in the upper 50s. High pressure through all levels will keep conditions clear and calm Monday night with lows in the upper 30s. && .LONG TERM /Tuesday through Friday Night/... Issued at 302 AM EDT Sat Mar 28 2020 ECMWF suggests low pressure moving through the deep south on Tuesday...providing wrap around cyclonic flow to Central Indiana. Pops will be needed for light precip chances early in the day and mainly south as the low exits for the Carolinas late in the day. Meanwhile surface high pressure is suggested to build across the plains states and across Indiana and the Ohio valley for the middle of the work week. Thus will trend toward dry weather then. ECMWF pushes a low from the Northern plains across the Great Lakes on Thursday pushing a cold front across Indiana on Thursday. At this point moisture looks to be a problem for this system as high pressure to the south effectively block gulf moisture. Will trend toward a dry forecast for now...but would not be surprised to see at least some small chance pops later with the frontal passage. High pressure and dry weather is then expected to build across the area on Friday in the wake of the front. && .AVIATION /Discussion for 28/18Z TAF Update/... Issued at 1008 AM EDT Sat Mar 28 2020 Made adjustments at LAF to account for lingering IFR clouds and updated winds at LAF and IND to account for latest trends in observations. Previous discussion follows... VFR conditions are expected for much of this taf period. However, brief MVFR/IFR conditions are possible with any storm today. MVFR is expected on Sunday in the wake of the passing warm front. A warm front north of the TAF sites will place Indiana within the warm sector today as weak upper disturbances pass across the area aloft. This along with favorable forecast soundings for convection will suggest scattered storm development through the day. Thus have used a larger window of VCTS to account for this as confidence for specific timing on stray storms is low. Cold front will pass across Indiana late this evening. Showers and storms will be expected along and ahead of the front. Any shower or storm that does occur will produce brief MVFR/IFR conditions. Forecast soundings in the wake of the front indicate drying with trapped saturation within a lower level. Thus have trended toward MVFR Cigs in the wake of the front on Sunday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Updike NEAR TERM...Updike SHORT TERM...Updike LONG TERM....Puma AVIATION...Puma/White
Hazardous weather outlook, Mar 28, 9:42 AM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 942 AM EDT Sat Mar 28 2020 INZ038>042-047>049-054>057-062>065-068>072-291345- Tipton-Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry- Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Indianapolis, Greenfield, Cumberland, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus, Greensburg, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 942 AM EDT Sat Mar 28 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: An enhanced risk for severe thunderstorms. Hazards: Large hail, damaging winds, lightning, heavy rain, and tornadoes. Significant and long lasting tornadoes are possible. Timing: From 4 PM to 2 AM with best chances during the evening and early overnight hours. Discussion: A low pressure system and associated surface front will bring chances for severe weather to central Indiana today and tonight. Large hail is the primary threat with damaging winds likely. With an abundance of low level shear, there may be a few tornadoes with long lasting and significant tornadoes possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Strong winds in excess of 40 mph on Sunday. Discussion: In the aftermath of the frontal passage, gusty winds are expected during the day Sunday. Wind gusts in excess of 40 mph will be common with gusts approaching 50 mph at times. There are additional chances for rain during the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .STORM MOTION STATEMENT... The expected storm motion today is from the Southwest at 55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>037-043>046-051>053-060-061-067-291345- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-Owen-Sullivan-Greene- Knox- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, and Vincennes 942 AM EDT Sat Mar 28 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: A slight risk for severe thunderstorms. Hazards: Large hail, damaging winds, lightning, heavy rain, and isolated tornadoes. Timing: From 4 PM to 2 AM with best chances during the evening and early overnight hours. Discussion: A low pressure system and associated surface front will bring chances for severe weather to central Indiana today and tonight. Large hail is the primary threat with damaging winds likely. With an abundance of low level shear. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Strong winds in excess of 40 mph on Sunday. Discussion: In the aftermath of the frontal passage, gusty winds are expected during the day Sunday. Wind gusts in excess of 40 mph will be common with gusts approaching 50 mph at times. There are additional chances for rain during the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .STORM MOTION STATEMENT... The expected storm motion today is from the Southwest at 55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 28, 7:17 AM EDT, 5 hours 17 minutes before
Special Weather Statement National Weather Service Indianapolis IN 717 AM EDT Sat Mar 28 2020 INZ031-281145- Howard IN- 717 AM EDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR HOWARD COUNTY UNTIL 745 AM EDT... At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over Kokomo, moving east at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kokomo and Greentown. LAT...LON 4056 8586 4045 8586 4043 8632 4056 8634 TIME...MOT...LOC 1117Z 258DEG 50KT 4048 8610 AW
Local storm report, Mar 28, 7:37 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL 2 NW KOKOMO 40.50N 86.14W
03/28/2020 E0.75 INCH HOWARD IN PUBLIC
&&
AWLocal storm report, Mar 28, 11:54 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1154 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL 3 SE ODON 38.81N 86.95W
03/28/2020 E1.00 INCH DAVIESS IN BROADCAST MEDIA
TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, Mar 28, 12:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1224 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL SPRINGVILLE 38.93N 86.62W
03/28/2020 E1.00 INCH LAWRENCE IN 911 CALL CENTER
TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, Mar 28, 12:28 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1228 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM HAIL 3 NNE BEDFORD 38.90N 86.47W
03/28/2020 E0.75 INCH LAWRENCE IN TRAINED SPOTTER
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:17 AM EDT | Special Weather Statement | IND | Howard | 28 min |
| Mar 28, 11:51 AM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Martin, Monroe | 24 min |
| Mar 28, 12:15 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings, Lawrence | 30 min |
| Mar 28, 2:02 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 28 min |
| Mar 28, 2:32 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison | 28 min |
| Mar 28, 2:57 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 33 min |
| Mar 28, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 34 min |
| Mar 28, 3:28 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 19 min |
| Mar 28, 3:32 PM EDT | Wind Advisory | IND | Boone, Carroll, Clay, Clinton, Delaware, Fountain and 21 more | 28 hr |
| Mar 28, 3:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery | 34 min |
| Mar 28, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Sullivan, Vigo | 36 min |
| Mar 28, 4:21 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Madison, Tipton | 24 min |
| Mar 28, 4:26 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 34 min |
| Mar 28, 4:42 PM EDT | Severe Thunderstorm Warning | IND | Boone, Delaware, Hamilton, Madison, Tipton | 33 min |
| Mar 28, 4:54 PM EDT | Flash Flood Warning | IND | Boone, Hamilton, Montgomery | 9 hr |
| Mar 28, 4:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Parke, Putnam | 34 min |
| Mar 28, 5:02 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan, Putnam | 28 min |
| Mar 28, 5:10 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison, Randolph | 35 min |
| Mar 28, 5:16 PM EDT | Flash Flood Warning | IND | Delaware, Madison | 9 hr |
| Mar 28, 5:37 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 38 min |
| Mar 28, 6:25 PM EDT | Flash Flood Warning | IND | Randolph | 3 hr |
| Mar 28, 6:52 PM EDT | River Flood Warning | IND | Delaware, Randolph | 48 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.